Kansas, 2025

Hail in Kansas, April 22, 2025

April 22, 2025 · NWS ICT · 21 events in 5 counties and zones

Storms erupted along a stationary front during the early evening hours of April 22nd from south central Kansas into western Oklahoma. With plenty of instability and shear, storms quickly became severe as they tracked off to the northeast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Storms erupted along a stationary front during the early evening hours of April 22nd from south central Kansas into western Oklahoma. With plenty of instability and shear, storms quickly became severe as they tracked off to the northeast. We received numerous reports of golf ball sized hail with hail up to tennis ball size reported in Reno County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 22, 5:31 PM CST, 57 minutes earlier. Its key messages:

  • A few strong to severe storms possible tonight
  • Better chances more numerous showers and storms look to impact the area Wednesday night through Thursday night
  • The active weather pattern could continue for the weekend into early next week
Area forecast discussion, Apr 22, 5:31 PM CST, 57 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
631 PM CDT Tue Apr 22 2025

...Updated Aviation Discussion...

.KEY MESSAGES...

- A few strong to severe storms possible tonight

- Better chances more numerous showers and storms look to impact the
area Wednesday night through Thursday night

- The active weather pattern could continue for the weekend into
early next week

&&

.DISCUSSION...
Issued at 319 PM CDT Tue Apr 22 2025

Current Advected Layer Precipitable Water analysis shows a upper
level wave over southern Colorado moving eastward. This system will
eject out in the the central plains for later today and tonight.
Widely scattered thunderstorms will continue to develop along
the western edge of deepening moisture plume from the Texas
panhandle, and spread northeast into parts of south central
Kansas and northeast Kansas later this afternoon into tonight. A
few of those storms could become strong or severe given the
expected shear/instability combination with low level moisture
increasing into the nighttime hours. Large hail up to golf ball
size and damaging winds up to 70mph would be the primary risk.
The activity looks to shift northeast as the night goes on.
Otherwise a couple scenarios could play out on Wednesday with
some models showing possible elevated shower/storm redevelopment
for Wednesday morning/afternoon as mid-level warm advection
focuses along a baroclinic zone aloft over central Kansas. That
scenario seems less favorable with low level jet weakening,
however a second scenario seems more likely to occur with
numerous storms developing over western Kansas in the
afternoon/evening as southeast upslope flow commences. This
activity would then track eastward Wednesday night into central
Kansas aided along by low-level jet/increasing moisture
transport. There is potential for some of these storms reaching
strong to severe levels along with heavy rainfall potential.

Numerous showers/storms look to continue for Thursday into Thursday
night across the area and should begin to taper off by Friday
morning as an upper level wave moves across the central plains.
Upper level ridging will materialize on Friday over the central
plains in the wake of Thursday's upper level wave. This should lead
to a period of dry weather as a cold front pushes southward across
Kansas. The weather pattern could remain active into the weekend and
early next week, as a more pronounced upper level trough digs in
over southwestern states. There is some uncertainty on the timing of
this upper trough kicking out into the central plains and when the
next rain chances will be. Confidence is fairly high that this
weather pattern will force richer low level moisture northward into
Kansas period as persistent southerly flow prevails. Again
precipitation chances will depend on the timing/evolutions of the
upper level wave moving closer to the central plains and interacting
with the deeper moisture.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 626 PM CDT Tue Apr 22 2025

Expecting isolated to scattered thunderstorms to develop early
this evening over portions of central and south-central Kansas,
in vicinity of a stalled frontal zone. A few strong to severe
thunderstorms are possible, capable of large hail and damaging
winds. Covered this threat with a PROB30 at all sites except
CNU this evening. Decided to remove low-level wind shear
tonight, as the south-southwesterly low-level jet looks rather
marginal. Hit-or-miss chances for showers/thunderstorms remain
possible later tonight and through Wednesday, but given weak
forcing, the predictability is low, so left mention out of 00z
TAFs.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.

&&

DISCUSSION...CDJ
AVIATION...ADK
Hazardous weather outlook, Apr 22, 2:53 PM CST, 3 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
353 PM CDT Tue Apr 22 2025

KSZ032-033-047>053-067>072-082-083-091>096-098>100-232100-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
353 PM CDT Tue Apr 22 2025

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

A few strong to severe thunderstorms are possible this evening,
mainly west of I-35. The strongest storms will be capable of
producing hail up to the size of golf balls and wind gusts up to 70
mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

An active weather pattern is expected to bring periodic thunderstorm
chances to the region for Wednesday through at least Friday morning.
Additional rounds of thunderstorms are possible for the weekend
into early next week. There is potential for severe thunderstorms
along with locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

The radar

The Wichita radar (KICT), 72 km away, was scanning. The volume nearest the first event began at 00:26 UTC.

Open the radar archive at this moment

Event by event

21 hail. Local standard time, as filed.

Hail, Kingman

When
April 22, 6:28 PM CST to 6:33 PM CST
Where
Kingman County, 5.84 mi SE of Penalosa
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
37.650, -98.260

Hail, Kingman

When
April 22, 6:49 PM CST to 6:52 PM CST
Where
Kingman County, 3.88 mi WNW of Kingman Muni Arpt
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
37.700, -98.180

KAKE TV storm chaser sent a picture of ping pong ball sized hail.

Hail, Kingman

When
April 22, 6:50 PM CST to 6:52 PM CST
Where
Kingman County, 0.88 mi SE of Nashville
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
37.440, -98.420

KWCH shared a report of quarter sized hail.

Hail, Reno

When
April 22, 6:52 PM CST to 6:54 PM CST
Where
Reno County, Pretty Prairie
Measured
2.5 in hail
Reported by
Broadcast Media
Coordinates
37.780, -98.020

KWCH shared report of tennis ball sized hail.

Hail, Reno

When
April 22, 7:03 PM CST to 7:05 PM CST
Where
Reno County, 2.64 mi NW of Cheney Res
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
37.800, -97.860

Hail, Saline

When
April 22, 7:09 PM CST to 7:11 PM CST
Where
Saline County, 2.07 mi S of Glendale
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.870, -97.870

Hail, Reno

When
April 22, 7:15 PM CST to 7:17 PM CST
Where
Reno County, 0.69 mi S of Haven
Measured
1.75 in hail
Reported by
Public
Coordinates
37.890, -97.780

Hail, Saline

When
April 22, 7:19 PM CST to 7:21 PM CST
Where
Saline County, 0.69 mi N of Glendale
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.910, -97.870

Hail, Saline

When
April 22, 7:20 PM CST to 7:22 PM CST
Where
Saline County, 0.19 mi NNE of Brookville
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.773, -97.869

Hail, Reno

When
April 22, 7:30 PM CST to 7:32 PM CST
Where
Reno County, Haven
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
37.900, -97.780

KWCH provided report of ping pong ball sized hail.

Hail, Harvey

When
April 22, 7:38 PM CST to 7:40 PM CST
Where
Harvey County, 0.54 mi E of Halstead
Measured
1.25 in hail
Reported by
Public
Coordinates
38.000, -97.510

A social media report of half dollar sized hail.

Hail, Saline

When
April 22, 7:38 PM CST to 7:40 PM CST
Where
Saline County, 0.54 mi W of New Cambria
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
38.880, -97.510

KWCH report of golf ball sized hail.

Hail, Harvey

When
April 22, 7:47 PM CST to 7:49 PM CST
Where
Harvey County, 3.21 mi SSW of Hesston
Measured
1 in hail
Reported by
Public
Coordinates
38.090, -97.460

Public report received via mPING.

Hail, Harvey

When
April 22, 7:52 PM CST to 7:54 PM CST
Where
Harvey County, 3 mi SE of Hesston
Measured
1.75 in hail
Reported by
Public
Coordinates
38.100, -97.390

Hail, Saline

When
April 22, 8:01 PM CST to 8:03 PM CST
Where
Saline County, 2.27 mi ENE of Falun
Measured
0.88 in hail
Reported by
Public
Coordinates
38.680, -97.710

Public report received via mPING.

Hail, Harvey

When
April 22, 8:05 PM CST to 8:07 PM CST
Where
Harvey County, 0.69 mi N of Hesston
Measured
1.25 in hail
Reported by
Public
Coordinates
38.140, -97.430

Hail, McPherson

When
April 22, 8:15 PM CST to 8:16 PM CST
Where
McPherson County, 0.69 mi S of Lindsborg
Measured
0.88 in hail
Reported by
Public
Coordinates
38.570, -97.670

Hail, McPherson

When
April 22, 8:23 PM CST to 8:24 PM CST
Where
McPherson County, 0.54 mi W of Lindsborg
Measured
1.5 in hail
Reported by
Public
Coordinates
38.580, -97.680

Public report received via mPING.

Hail, Saline

When
April 22, 8:50 PM CST to 8:51 PM CST
Where
Saline County, 1.08 mi W of Bridgeport
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.630, -97.620

Hail covered Interstate 135 and made it slippery. The largest hailstones were up to quarter size.

Hail, Saline

When
April 22, 9:38 PM CST to 9:43 PM CST
Where
Saline County, 1.76 mi ESE of (Sln)salina Muni Arp
Measured
1.25 in hail
Reported by
Public
Coordinates
38.790, -97.620

Hail, Saline

When
April 22, 9:50 PM CST to 9:52 PM CST
Where
Saline County, 2.14 mi SSE of Salina
Measured
1.5 in hail
Reported by
Public
Coordinates
38.800, -97.590

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1248384, 1248386, 1248406, 1248408, 1248409, 1248410, 1248411, 1248412, 1254786, 1248416, 1248417, 1248418, 1248419, 1248420, 1248422, 1248424, 1248426, 1248429, 1248431, 1248432, 1248433.